Alert archive / Pennsylvania / Tornado Warnings in 1999

Tornado Warning 1, NWS Binghamton, NY

July 1, 1999Bradford County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Jul 1, 1999, 7:41 PM EDT for Bradford County, Pennsylvania. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1999, 7:41 PM EDT (23:41 UTC)
Expired
Jul 1, 1999, 8:25 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:55 PM EDTTornado F0Overton, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 012343 RRA
TORBGM
PAC015-020025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 PM EDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BRADFORD COUNTY IN NORTHEASTERN PENNSYLVANIA

* UNTIL 825 PM EDT

* AT 740 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 15 MILES SOUTHWEST OF TOWANDA OR 5 MILES WEST OF
  OVERTON... MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  OVERTON   AROUND  755 PM EDT
  MONROETON AROUND 810 PM EDT
  NEW ALBANY AROUND 810 PM EDT
  SOUTH BRANCH AROUND 810 PM EDT
  EVERGREEN AROUND 815 PM EDT

IF YOU ARE CAUGHT OTUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING.
AS A LAST RESORT... SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT
AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING
WATER.

VAN AUSDALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jul 1, 1:40 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 1, 1:40 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT THU JUL 01 1999

VSBL SAT LOOP SHOWS LWR CLDS THINNING OUT ACRS THE TWIN TIERS
ATTM...ALLOWING SOME HTG/DESTAB TO TAKE PLACE...SPCLY NRN/WRN ZNS. RGNL
RADARS ALSO SHOW TSTMS BEGINNING TO DVLP JUST UPSTREAM IN WRN PA AND
ERN LK ERIE.  ETA/NGM NOW LOOK TO BE IN SYNC AS THEY EACH DVLP A GOOD
MCON/OMEGA AXIS OVER WRN PA/WRN NY THRU 00Z...THEN MOVE IT E ACRS THE
CWA OVRNT AS MIDWESTERN S/WV SHEARS ENEWD THRU THE AREA.  SOME CONCERN
FOR STGR TSTMS THRU THIS EVE WRN SXNS AS FURTHER HTG ELEVATES CAPES TO
THE 1000-2000 J/KG RANGE AND SHEAR IMPROVES PER INCRG LL JET.  SITN SHUD
EVOLVE TO MORE OF A GENERAL RAIN PATN WITH EMBEDDED TSRA LTR TNT AS THE
BULK OF THE PCPN MOVES THRU FROM ROUGHLY 03Z-09Z.  WILL CONT WITH CAT
POPS AND MENTION OF LCLZD DOWNPOURS WITH PLENTY OF JUICE AVBL.

TMRW...WK FRNTL SYS MEANDERS ACRS DURG THE DAY.  NGM GOES OFF THE DEEP
END WITH INSTAB (CAPES OF 3500 J/KG) IN THE AFTN PRE-FROPA.  ETA MORE
CONSERVATIVE AND LKLY MORE CORRECT.  ETA HAS ALSO BEEN CONSISTENT IN
ITS FASTER MOVEMENT OF THIS SYS WITH SOME DRYING TAKING PLACE FROM NW
TO SE IN THE AFTN.  SINCE THIS IMPLICATION IS ALREADY IN THE ZNS...WILL
LEAVE POP WORDING AS MAINLY AM HRS N/W SXNS.  WON/T ATTEMPT TO TIME ANY
PCPN FROM BGM S/E AS SOME LINGERING SHWRS MAY BE ARND TO START THE DAY
FROM OVRNT BATCH OF RAINFALL AND ANY LTR ACTIVITY WILL PROBABLY
DVLP ARND OR AFTR 18Z.

FRI NGT...WE GET A BRIEF BRK IN THE ACTION AS WK SFC RIDGE BLDS IN.

SAT...AREA RAPIDLY GOES BACK IN THE SOUP AS 5H RIDGE FLEXES ITS MUSCLE.
MODEL MOIST/THERMAL/INSTAB PARAMETERS POINT TO MCS DVLPMT IN THE UPPER
MIDWEST FROM LT FRI NGT INTO SAT AM.  REMNANTS OF THIS ACTIVITY MAY
SLIDE ESEWD ACRS UPSTATE NY ON SAT ALG DIFFUSE WARM FRNTL BNDRY. GIVEN
THIS PSBLTY AND HOT HUMID AMS...WILL INCLUDE CHC POPS IN THE AFTN NYS
ZNS.  SRN ZNS LOOK LIKE THEY/LL BE CAPPED.

WRK ZNS GONE.  FINAL PACKAGE OUT BETWEEN 2 AND 3 PM.

.BGM...NONE.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:59 PM EDTSevere Thunderstorm WarningBGMBradford66 min

Nearby

Tornado Warnings in Pennsylvania, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.